Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 1, 2012, 9:10 PM EDT for Greenbrier County, West Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2012, 9:10 PM EDT (01:10 UTC)
- Expired
- Apr 1, 2012, 10:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
County Greenbrier County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1739 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
284
WWUS81 KRNK 020110
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT SUN APR 1 2012
VAZ019-020-WVZ044-045-020215-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MONROE WV-
910 PM EDT SUN APR 1 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...GREENBRIER
AND MONROE COUNTIES...
AT 907 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF SUMMERSVILLE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR QUINWOOD AROUND 920 PM...DUO...ANJEAN...AND
RUPERT AROUND 925 PM...MEADOW BLUFF AROUND 930 PM...TROUT...AND
LEONARD AROUND 935 PM...WILLIAMSBURG AROUND 940 PM...FALLING SPRING
AND AND RENICK AROUND 945 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3818 8035 3811 8035 3805 8026 3804 8016
3806 8006 3801 7992 3759 8034 3804 8083
3806 8082 3805 8084 3810 8089 3811 8088
3809 8071 3823 8049
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 1, 7:43 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 1, 7:43 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 743 PM EDT SUN APR 1 2012 .SYNOPSIS... HIGH PRESSURE WILL CONTINUE TO SLIDE TO THE SOUTHEAST THIS EVENING...AND WE CAN EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE BY LATE EVENING AS ANOTHER COLD FRONT PUSHES IN FROM THE NORTH. THIS FRONT WILL MOVE THROUGH OUR AREA OVERNIGHT...WITH ANOTHER DOME OF HIGH PRESSURE BUILDING IN ON MONDAY...HELPING TO MAKE FOR MOSTLY SUNNY SKIES IN THE EAST...AND PARTLY CLOUD SKIES OVER THE MOUNTAINS. && .NEAR TERM /THROUGH MONDAY/... AS OF 655 PM EDT SUNDAY... CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS WESTERN NORTH CAROLINA WAS GRADUALLY WEAKENING AND MOVING AWAY FROM THE COUNTY WARNING AREA. AS THE SHORT WAVE ASSOCIATED WITH THESE SHOWERS CROSSED OUT OF THE TENNESSEE VALLEY SURFACE WINDS SHIFTED TO THE NORTHWEST WITH 20 TO 30 MPH GUSTS THAT ALSO BROUGHT SOME DRIER AIR SOWN TO THE SURFACE. FORECAST HAS BEEN ADJUSTED FOR THIS TREND. ISOLATED TO SCATTERED FROM CENTRAL WEST VIRGINIA TO SOUTHWEST OHIO WERE APPROACHING THE WESTERN COUNTY WARNING AREA. FORECAST ALREADY HAS LOW PROBABILITY OF PRECIPITATION. AS OF 345 PM EDT SUNDAY... MUCH OF OUR AREA HAS SPENT THE DAY UNDER A CANOPY OF THICK CIRRUS DUE TO A THUNDERSTORM COMPLEX PUSHING ACROSS KENTUCKY. THANKS TO THIS CIRRUS...LOOKS LIKE WE WILL BE A FEW DEGREES SHY OF OUR EXPECTED HIGH TEMPERATURES...ALTHOUGH A FEW LOCATIONS WILL COME PRETTY CLOSE. LATEST SATELLITE IMAGERY INDICATES THAT THE BACK EDGE OF THE CIRRUS IS MAKING ITS WAY ACROSS THE NORTHERN HALF OF OUR AREA...SO WE MAY SEE SUNSHINE BREAK OUT AGAIN IN THE NORTHEAST FOR A FEW HOURS BEFORE SUNSET. WEATHER FORECAST MODELS HAVE GONE A LITTLE SLOWER ON THE TIMING OF THE COLD FRONT WHICH IS EXPECTED TO PASS ACROSS OUR AREA AFTER MIDNIGHT. WILL STILL BE LOOKING FOR SPOTTY SHOWER AND ISOLATED THUNDERSTORM ACTIVITY TO DEVELOP AHEAD OF THE BOUNDARY...WITH BETTER RAIN CHANCES FOUND ACROSS THE MOUNTAINS WHERE INSTABILITY IS A LITTLE MORE PRONOUNCED. EITHER WAY...THE ATMOSPHERE AHEAD OF THE FRONT IS ALREADY PRETTY DRY...AND WITH LITTLE MOISTURE TO WORK WITH...RAINFALL AMOUNTS WILL BE LIGHT. THE FRONT IS EXPECTED TO BE SITUATED FROM NORTHWEST TO SOUTHEAST ACROSS THE NORTH CAROLINA MOUNTAINS BY SUNRISE MONDAY MORNING... WITH HIGH PRESSURE BUILDING IN BEHIND...ALONG THE EASTERN FACE OF THE APPALACHIANS. WHILE SKIES WILL BEGIN TO CLEAR ACROSS THE EAST...BELIEVE LOW CLOUDS WILL LINGER ALONG SOME OF OUR EAST FACING SLOPES IN SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE THROUGH EARLY AFTERNOON AS RESIDUAL MOISTURE BECOMES PINNED AGAINST THE RIDGELINES BY NORTHWESTERLY WINDS. AS WIND SPEEDS DECREASE DURING THE AFTERNOON AND TEMPERATURES WARM...MOST OF THESE CLOUDS WILL SCATTER AS WELL. AFTERNOON TEMPERATURES WILL REMAIN UNSEASONABLY WARM...THANKS IN PART TO THE STRONG DOWNSLOPE FLOW ACROSS OUR AREA...AND WE WILL SEE HIGHS RANGE FROM THE LOW 70S ACROSS THE MOUNTAINS...TO THE MID 70S TO LOWER 80S ACROSS THE PIEDMONTS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 305 AM EDT SUNDAY... SURFACE FRONT STALLS SOUTH OF AREA MONDAY NIGHT AND RETURNS AS WARM FRONT TUESDAY...IN RESPONSE TO LOW PRESSURE WHICH IS PROGGED TO MOVE EAST ACROSS THE SOUTHERN GREAT LAKES AND OHIO VALLEY REGION. SUBTLE COOL DOWN MONDAY NIGHT SHOULD GIVE WAY TO WARMER TEMPERATURES TUESDAY...ALTHOUGH DO NOT WANT TO GO TOO ROBUST ON TEMPERATURE TUESDAY PER PER LINGERING HIGH PRESSURE WEDGE AND COOLER THICKNESSES PROGGED ON THE EAST SIDE OF THE APPALACHIANS. CONTINUED WARM AIR ADVECTION TUESDAY NIGHT AND INTO WEDNESDAY SHOULD RESULT IN THE WARMEST NIGHT/DAY OF THE WEEK OCCURRING ON TUESDAY NIGHT AND WEDNESDAY. WARM FRONT TUESDAY SHOULD BRING INCREASING CLOUD COVER WITH A GRADUAL INCREASE IN COVERAGE OF SHOWERS AND STORMS ACROSS PRIMARILY THE WESTERN PORTIONS OF THE FORECAST AREA...THE THREAT SPREADING TO AREAS EAST OF THE MOUNTAINS TUESDAY NIGHT INTO WEDNESDAY. THE SURFACE LOW IS EXPECTED TO PASS NORTH OF THE FORECAST AREA TUESDAY NIGHT...THE ASSOCIATED COLD FRONT CROSSING THE FORECAST AREA WEDNESDAY. SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG THE FRONT...SO WILL MAINTAIN THREAT FOR SHOWERS AND STORMS UNTIL FROPA WEDNESDAY AFTERNOON/EVENING. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 330 PM EDT SATURDAY... FOLLOWED HPC GUIDANCE WHICH IS WEIGHTED ON THE GFS ENSEMBLES... FORECASTING WEDNESDAYS SURFACE FRONT TO STALL SOUTH OF THE FORECAST AREA WEDNESDAY NIGHT AND THEN BECOME THE FOCUS FOR OVERRUNNING CLOUDS AND SHOWERS FOR THURSDAY AND FRIDAY. ATTM...NOT OVERLY CONFIDENT ON THIS SOLUTION PER UNCERTAINTY OF TIMING AND EVOLUTION OF A CUT OFF LOW DRIFTING ACROSS THE SOUTHERN PLAINS. FOR NOW WILL MAINTAIN CONSISTENCY WITH FORECAST COOL DOWN BEHIND THE FRONT FOR THURSDAY AND FRIDAY. IF STORM SYSTEM CLEARS THE AREA BY FRIDAY NIGHT THEN FORESEE A NICE WEEKEND. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 200 PM EDT SUNDAY... SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED FROM EASTERN WEST VIRGINIA INTO SOUTHERN OHIO. THESE SHOWERS AND STORMS WERE MOVING SOUTHEAST. IF THEY GET CLOSER TO THE LWB AIRPORT AN UPDATE WILL BE ISSUED. OTHERWISE EXPECT INCREASING COVERAGE OF CLOUDS AND PRECIPITATION AS A COLD FRONT CROSSES FROM NORTH TO SOUTH THROUGH VIRGINIA AND NORTHERN NORTH CAROLINA OVERNIGHT. MODELS KEPT CEILINGS VFR EVEN WITH THE FRONTAL PASSAGE. BUT WITH SURFACE AND LOW LEVEL WINDS BECOMING NORTHWEST BEHIND THE FRONT...LOW LEVEL MOISTURE WILL BRING MVFR CEILINGS INTO BLF LATE TONIGHT. LOW CONFIDENCE ON THE OCCURRENCE OF RAIN AT ANY PARTICULAR TAF SITE. BY 02/15Z...THE COLD FRONT IS EXPECTED TO BE SOUTH OF THE AREA... AND EXPECT THE DRIER AIR BUILDING IN BEHIND TO HELP LOW CEILINGS DISSIPATE. THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH AND WEST OF THE AREA...AND MAY SERVE AS THE FOCUS FOR ADDITIONAL THUNDERSTORMS TUESDAY AFTERNOON AND EVENING IN THE NORTH CAROLINA MOUNTAINS. DEPENDING ON WHERE THE FRONT STALLS...BLF/LWB AND BCB MAY OCCASIONALLY HAVE MVFR CEILINGS AND SCATTERED SHOWERS AND THUNDERSTORMS MONDAY NIGHT. ANOTHER FRONT WILL PASS THROUGH THE AREA ON WEDNESDAY...BRINGING A BETTER CHANCE FOR PRECIPITATION AND THE ASSOCIATED MVFR TO IFR CEILINGS AND VISIBILITIES. BEHIND THIS FRONT VFR CONDITIONS ARE EXPECTED BY FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...AMS/NF SHORT TERM...DS/PM LONG TERM...PM AVIATION...AMS/NF
Hazardous weather outlook, Apr 1, 4:02 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT SUN APR 1 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 402 PM EDT SUN APR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 1, 9:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT SUN APR 1 2012
VAZ019-020-WVZ044-045-020215-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MONROE WV-
910 PM EDT SUN APR 1 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...GREENBRIER
AND MONROE COUNTIES...
AT 907 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF SUMMERSVILLE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR QUINWOOD AROUND 920 PM...DUO...ANJEAN...AND
RUPERT AROUND 925 PM...MEADOW BLUFF AROUND 930 PM...TROUT...AND
LEONARD AROUND 935 PM...WILLIAMSBURG AROUND 940 PM...FALLING SPRING
AND AND RENICK AROUND 945 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3818 8035 3811 8035 3805 8026 3804 8016
3806 8006 3801 7992 3759 8034 3804 8083
3806 8082 3805 8084 3810 8089 3811 8088
3809 8071 3823 8049
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:30 AM EDT | Special Weather Statement | RNK | Bland, Tazewell | 60 min |
| Apr 2, 1:34 AM EDT | Special Weather Statement | RNK | Wythe | 56 min |
| Apr 2, 3:36 PM EDT | Frost Advisory | RNK | Alleghany, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 17 hr |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.